Dilaudid Pain Medication: How it's Effects are Seen Through the Eyes of a Nurse

Source

If you've been a nurse for any amount of time in recent years, you know the issues with IV (intravenous) pain medications that are prescribed "as needed" during a patient's hospital stay. There is obviously a need for pain control for those who come to a facility for treatment of acute conditions. Many medications are more appropriate for treating certain ailments than others. Morphine IV is the gold standard for cardiac related chest pain because in addition to controlling pain it helps increase oxygen to the heart decreasing risk for damage. Demerol is better for pain originating from an abdominal source. Of course, alternative must be made for those who are allergic to 1st choice medications.

http://www.drugs.com/pro/dilaudid-hp.html

Dilaudid Addiction

Dilaudid: What it is and what it does

According to government research, Dilaudid (hydromorphone), a derivative of morphine, is a hydrogenated ketone of morphine and considered up to 10x more powerful than morphine. Dilaudid can actually have the opposite effect as morphine when it comes to oxygen levels by depressing the respiratory system. This means that it can cause a person's breathing to slow or even stop if the dose is not tolerated. There is even an HP (high potency) dose, 10mg/ml, that should only be used for hospice care. Those on Dilaudid are strongly advised to monitor breathing and seek help if it feels like breathing has slowed or become difficult. The problem with this is that the affected person usually becomes groggy and my even fall asleep before realizing that the "sleepy feeling" is due to respiratory distress. In this case, if someone is not there to notice and intervene, the person could actually die from not breathing! It is believed to be a major contributing factor to an ER patient's death in Canada recently.

Though not as dangerous by pill as by IV, healthcare providers administering this strong opioid for pain control warn their patients to constantly be aware of breathing patterns and notice changes and slowing of that pattern while on this medication. So why, as a nurse working in a hospital, do I see so many more of my patients being prescribed Dilaudid on a regular basis for pain control regardless if it's for acute abdominal or back pain or a run of the mill headache? Giving such a strong medication for a simple headache sounds absurd and overkill I know, but it happens! I have had patients asking for relief from a minor headache with no Tylenol or Ibuprofen but instead had Dilaudid ordered as needed ever 4 hours!


The risk of this powerful drug is not the only issue. It is also highly addictive. Because it has become so popular and so regularly prescribed, we as healthcare professionals are creating 'monsters' when we continually administer this potent IV drug. Many clients of acute care facilities are repeat customers with chronic conditions like Diabetes or COPD and sadly there are many who simply find a reason to be repeatedly admitted for the IV narcotics. Some will even "play the system" well enough to know how to rate their pain on a 1-10 scale and list less strong pain relievers as allergies to get "the good stuff". It is also used and sold as a street drug known as "Dillies" and administered by taking orally, snorting or injecting. The quickest and most intense 'high' is from the injected form.


To the average person this may seem like a joke, exaggeration or something seen only in movies but it has become the reality of our society of today! Drug abuse is a real and serious problem and treating addiction is a business that grosses into the millions of dollars. So, why has it become so frequently used? Why has it become standard practice to automatically add this IV medication to the daily medication list during the majority of hospital admissions? I have heard some physicians say that they order it preemptively to avoid reqests for pain medication. They don't want to be called in the middle of the night or they are too overwhelmed with the already overloaded patient load they have on a daily basis.


I have been an RN for going on 12 years now and have seen the migration of prescribing from morphine to dilaudid and even leaving OTC type pain relievers out of the mix all together. I have also seen the change in the demeanor of the average patient being routinely treated with Dilaudid. This is a major concern to me and should be for others too. Unfortunately, I've even seen and had to treat the most extreme adverse reaction to this medication-respiratory failure!


Source

Dilaudid Facts

Just as you would expect to see in a drug addicted person, the anxiety and agitation associated with not getting this drug on a regular basis for someone who has been treated with it for even just a short time resemble that of a street addict. This fact is highly disturbing when you stop to think that this patient that was admitted only a few days ago for pneumonia/abdominal pain/uncontrolled diabetes is now acting highly agitated if not given their "pain shot" on a regular 2 or 4 hour schedule. All pain medication for acute pain is ordered "as needed". This drug seems to quickly create a need in the patient receiving it such as a drug addict.


Side Effects of Dilaudid

  • nausea
  • vomiting
  • constipation (as with all narcotics)
  • lightheadedness
  • drowsiness
  • sweating

More Serious Symptoms

  • agitation
  • confusion
  • hallucinations
  • severe abdominal pain
  • difficulty urinating

Symptoms Requiring Immediate Medical Attention

  • respiratory distress (especially if given intravenously)
  • fainting
  • severe dizziness
  • seizures
  • allergic reaction (rash/itching/swelling especially of the tongue/throat/eyes/face)

http://www.webmd.com/drugs/drug-9130-Dilaudid+Oral.aspx?drugid=9130&drugname=Dilaudid+Oral


Signs and Symptoms of Dilaudid Abuse

  • continual drowsiness/dizziness and/or lightheadedness
  • trouble emptying bladder
  • persistent constipation
  • complaints of nausea, vomiting and stomach pain
  • shortness of breath
  • sleep apnea
  • track marks (puncture marks in veins as with any IV drug abuse)
  • lack of desire for nutrition, personal hygiene (as acquiring abused drug is more important)

http://www.narconon.org/drug-abuse/dilaudid-signs-symptoms.html

Source

What next?

What do we do about this growing problem? The 1st line of defense to any matter of concern is to be well informed. Then, speak up! All vicious cycles need a conscious decision for change in order to be broken. Let's educate ourselves and those around us for a chance at breaking the cycle of addiction not perpetuating it!


  • Be Informed-Don't be afraid to ask questions about medications and treatment
  • Inform Others
  • Speak Up! If you suspect drug abuse in someone you know do what you can to get them help asap!

What do you think?

Do you feel that there is an overuse of narcotics in America's Healthcare?

  • Yes
  • No
See results without voting

More Information and Summary of Dilaudid Dangers

Watch the video for a concise overview of the risks of Dilaudid overuse.

Leave Feedback

Use the buttons below (in the thumbs up/down section) to leave feedback on what you thought about this article. Thanks for reading!

© 2013 cammyshawn

More by this Author


No comments yet.

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working